Antidepressant-related jitteriness syndrome in anxiety and depressive disorders: Incidence and risk factors

Preeti Sinha, Disha Jayaram Shetty, Laxminarayana K. Bairy, Chittaranjan Andrade

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Introduction Jitteriness syndrome (JS) is a poorly understood but important adverse effect of antidepressant drugs. This study examined the incidence and pattern of antidepressant-related JS and its predictors. Methods 209 patients diagnosed with any anxiety or depressive disorder and started on mirtazapine, sertraline, desvenlafaxine, escitalopram or fluoxetine were assessed at baseline, after 2 weeks, and after 6 weeks with psychopathology rating scales and for predefined categories of JS. Results The incidence of JS during the 6-week study was 27.7%, but only 6.7% in first 2 weeks. JS rates were similar in anxiety and depressive disorders. Mirtazapine was associated with the lowest rate of 14.3%, and other antidepressants with rates of 23–34%. High dose antidepressant treatment was significantly associated with JS (OR, 2.68; 95% CI, 1.37–5.25). No other variable predicted JS. JS was associated with significantly higher objective ratings of psychopathology. Discussion We conclude that up to a quarter of patients may suffer JS during the first 6 weeks of antidepressant initiation; higher antidepressant dose is a risk factor.

Original languageEnglish
Pages (from-to)148-153
Number of pages6
JournalAsian Journal of Psychiatry
Volume29
DOIs
Publication statusPublished - 01-10-2017
Externally publishedYes

Fingerprint

Depressive Disorder
Anxiety Disorders
Antidepressive Agents
Incidence
Psychopathology
Sertraline
Citalopram
Fluoxetine
Cohort Studies

All Science Journal Classification (ASJC) codes

  • Psychology(all)
  • Psychiatry and Mental health

Cite this

Sinha, Preeti ; Shetty, Disha Jayaram ; Bairy, Laxminarayana K. ; Andrade, Chittaranjan. / Antidepressant-related jitteriness syndrome in anxiety and depressive disorders : Incidence and risk factors. In: Asian Journal of Psychiatry. 2017 ; Vol. 29. pp. 148-153.
@article{3f8fddf3dfc0495d901838cf3cdf0e26,
title = "Antidepressant-related jitteriness syndrome in anxiety and depressive disorders: Incidence and risk factors",
abstract = "Introduction Jitteriness syndrome (JS) is a poorly understood but important adverse effect of antidepressant drugs. This study examined the incidence and pattern of antidepressant-related JS and its predictors. Methods 209 patients diagnosed with any anxiety or depressive disorder and started on mirtazapine, sertraline, desvenlafaxine, escitalopram or fluoxetine were assessed at baseline, after 2 weeks, and after 6 weeks with psychopathology rating scales and for predefined categories of JS. Results The incidence of JS during the 6-week study was 27.7{\%}, but only 6.7{\%} in first 2 weeks. JS rates were similar in anxiety and depressive disorders. Mirtazapine was associated with the lowest rate of 14.3{\%}, and other antidepressants with rates of 23–34{\%}. High dose antidepressant treatment was significantly associated with JS (OR, 2.68; 95{\%} CI, 1.37–5.25). No other variable predicted JS. JS was associated with significantly higher objective ratings of psychopathology. Discussion We conclude that up to a quarter of patients may suffer JS during the first 6 weeks of antidepressant initiation; higher antidepressant dose is a risk factor.",
author = "Preeti Sinha and Shetty, {Disha Jayaram} and Bairy, {Laxminarayana K.} and Chittaranjan Andrade",
year = "2017",
month = "10",
day = "1",
doi = "10.1016/j.ajp.2017.06.003",
language = "English",
volume = "29",
pages = "148--153",
journal = "Asian Journal of Psychiatry",
issn = "1876-2018",
publisher = "Elsevier",

}

Antidepressant-related jitteriness syndrome in anxiety and depressive disorders : Incidence and risk factors. / Sinha, Preeti; Shetty, Disha Jayaram; Bairy, Laxminarayana K.; Andrade, Chittaranjan.

In: Asian Journal of Psychiatry, Vol. 29, 01.10.2017, p. 148-153.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Antidepressant-related jitteriness syndrome in anxiety and depressive disorders

T2 - Incidence and risk factors

AU - Sinha, Preeti

AU - Shetty, Disha Jayaram

AU - Bairy, Laxminarayana K.

AU - Andrade, Chittaranjan

PY - 2017/10/1

Y1 - 2017/10/1

N2 - Introduction Jitteriness syndrome (JS) is a poorly understood but important adverse effect of antidepressant drugs. This study examined the incidence and pattern of antidepressant-related JS and its predictors. Methods 209 patients diagnosed with any anxiety or depressive disorder and started on mirtazapine, sertraline, desvenlafaxine, escitalopram or fluoxetine were assessed at baseline, after 2 weeks, and after 6 weeks with psychopathology rating scales and for predefined categories of JS. Results The incidence of JS during the 6-week study was 27.7%, but only 6.7% in first 2 weeks. JS rates were similar in anxiety and depressive disorders. Mirtazapine was associated with the lowest rate of 14.3%, and other antidepressants with rates of 23–34%. High dose antidepressant treatment was significantly associated with JS (OR, 2.68; 95% CI, 1.37–5.25). No other variable predicted JS. JS was associated with significantly higher objective ratings of psychopathology. Discussion We conclude that up to a quarter of patients may suffer JS during the first 6 weeks of antidepressant initiation; higher antidepressant dose is a risk factor.

AB - Introduction Jitteriness syndrome (JS) is a poorly understood but important adverse effect of antidepressant drugs. This study examined the incidence and pattern of antidepressant-related JS and its predictors. Methods 209 patients diagnosed with any anxiety or depressive disorder and started on mirtazapine, sertraline, desvenlafaxine, escitalopram or fluoxetine were assessed at baseline, after 2 weeks, and after 6 weeks with psychopathology rating scales and for predefined categories of JS. Results The incidence of JS during the 6-week study was 27.7%, but only 6.7% in first 2 weeks. JS rates were similar in anxiety and depressive disorders. Mirtazapine was associated with the lowest rate of 14.3%, and other antidepressants with rates of 23–34%. High dose antidepressant treatment was significantly associated with JS (OR, 2.68; 95% CI, 1.37–5.25). No other variable predicted JS. JS was associated with significantly higher objective ratings of psychopathology. Discussion We conclude that up to a quarter of patients may suffer JS during the first 6 weeks of antidepressant initiation; higher antidepressant dose is a risk factor.

UR - http://www.scopus.com/inward/record.url?scp=85020438982&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85020438982&partnerID=8YFLogxK

U2 - 10.1016/j.ajp.2017.06.003

DO - 10.1016/j.ajp.2017.06.003

M3 - Article

AN - SCOPUS:85020438982

VL - 29

SP - 148

EP - 153

JO - Asian Journal of Psychiatry

JF - Asian Journal of Psychiatry

SN - 1876-2018

ER -